West Virginia, 2025

High Wind in West Virginia, December 30, 2025

December 30, 2025 · NWS RNK · 1 event in 1 county or zone

High winds occurred after the passage of a strong cold front as a pressure gradient increased between a departing low pressure system and a building high pressure system. Gusts to 64 mph were measured by equipment during the early morning hours on the 30th at Alderson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds occurred after the passage of a strong cold front as a pressure gradient increased between a departing low pressure system and a building high pressure system. Gusts to 64 mph were measured by equipment during the early morning hours on the 30th at Alderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 30, 1:45 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 30, 1:45 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
145 AM EST Tue Dec 30 2025

.SYNOPSIS...
Strong northwest winds will persist through late morning.
Another system may bring snow to the mountains of West Virginia
Wednesday and again on Wednesday night. High pressure builds in
Thursday night into Friday and mostly dry conditions will
continue into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 AM EST Tuesday...

Key Messages:

1) Very gusty, potentially damaging winds will continue through
the morning.

2) Bitterly cold wind chills expected.

3) Upslope snow showers come to an end.

Gusty winds ongoing this morning with multiple observations
reporting 45 to 60 MPH wind gusts in the higher elevations.
Downed trees and additional power outages likely as strong gusty
winds are expected to continue through sunrise. Highest
pressure rises, combined with a very strong 850mb, are occurring
now. However, will begin to lose the strong jet and pressure
rises by late morning and early afternoon, therefore winds
should begin to gradually decrease by midday. Winds will not
completely subside through tonight, especially across the
mountains, where continued cold air advection and a persistent
low level jet in the 40kt range will result in 25 to 30 MPH
gusts to continue into tonight.

Temperatures in the teens and 20s this morning, with gusty winds
continuing, will produce wind chill values and the single digits
and below 0 for the higher elevations through late morning.
Highs will struggle to warm out of the 20s across the mountains,
with 30s common across the lower elevations.

Persistent upslope snow showers for the mountains through
sunrise, but should begin to taper off by midday with a loss of
a favorable moisture fetch from the northwest. However, upslope
stratus likely to persist across southeast West Virginia through
the afternoon.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 115 AM EST Tuesday...

Key Messages:

1) Light snow expected overnight New Year's Eve and into early New
Year's Day.

2) Windy and gusty conditions develop behind the front into New
Year's Day.

3) Above normal temperatures Friday.

A disturbance tracking across Lake Erie pushes an initial cold front
through the region on Wednesday. This first wave will trigger light
snow and flurries primarily across the mountains. However, a second,
more potent front will follow quickly, tapping into Great Lakes
moisture overnight New Year's Eve and into early New Year's Day.
This second system will focus its energy on the western slopes, with
the most significant snow accumulations occurring in western
Greenbrier County, where totals are expected to range from 2–4
inches. Across the rest of the southeast West Virginia and southwest
Virginia mountains, accumulations will be lighter, generally ranging
from a dusting to an inch. East of the Blue Ridge, the atmosphere
will remain mostly dry with little to no precipitation expected.

The transition will be a blustery one, as windy and gusty conditions
develop behind the front. High pressure will begin to build in by
Thursday afternoon, bringing a slow end to the snow showers and a
gradual decrease in the wind. Temperatures during this period will
stay quite cool with mid to upper 30s in the mountains and mid to
upper 40s in the foothills and Piedmont. A bright spot arrives as
the high settles in; dry air and abundant sunshine will combine with
a southwesterly breeze to push temperatures higher by the weekend.
Highs are expected to reach the 40s west of the Blue Ridge and climb
into the lower 50s to the east, providing a crisp but pleasant start
to the new year.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 125 AM EST Tuesday...

Key Messages:

1) A cold light rain possible Saturday.

2) Dry high pressure returns Sunday and Monday.

3) Warmer than normal temperatures linger into early next week.

A southern-track low-pressure system is set to be the primary
weather driver this weekend, keeping the most active conditions just
to our south.

As the surface low travels from Texas toward the Southeast on
Saturday, the highest chances for rain (around 30%) will remain
concentrated south of the Virginia/North Carolina border. For most
of our region, temperatures will stay sufficiently mild to keep any
falling precipitation as a cold rain. However, there is a small
window for more wintry conditions: if moisture manages to push north
of the Highway 460 corridor between Friday night and Saturday
morning, light snow could mix in.

The system is expected to track quickly to our east by Saturday
afternoon, bringing an end to any lingering showers. In its wake,
high pressure will build over the area on Sunday and persist through
the start of next week, ushering in dry skies and sunshine. Despite
the brief Saturday disturbance, the overall airmass remains
resilient, with temperatures projected to stay above normal through
the entire period.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 135 AM EST Tuesday...

Main concern this morning continues to be strong gusty northwest
winds. Gust still exceeding 40kts in the higher elevations, with
a few occasional gusts reaching 50kts. Winds will gradually
decrease through the day, with gust intensity and frequency
lowering.

MVFR to occasional IFR in the mountains due to intermittent snow
showers. This is mostly confined from TNB to BLF to LWB, which
will likely continue through sunrise, but decreasing thereafter.
In addition to the persistent snow shower, lower cigs from
upslope stratus also resulting in MVFR, which will continue
across southeast West Virginia through the afternoon.

Conditions should return to mostly VFR by this evening and
overnight.

.EXTENDED AVIATION OUTLOOK...

Periods of sub-VFR likely again for the mountains as another
disturbance will pass through the region on Wednesday. This will
mainly impact mountain locations, bringing snow and stratus for
portions of southeast West Virginia. VFR expected east of the
mountains.

After Wednesday, high pressure looks to remain in control
through the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until noon EST today for VAZ011-015>020-
     022>024.
     Cold Weather Advisory until 10 AM EST this morning for VAZ007-
     009-010-012-015.
     Wind Advisory until noon EST today for VAZ007-009-010-012>014-
     032>035.
NC...High Wind Warning until noon EST today for NCZ001-002-018.
     Cold Weather Advisory until 10 AM EST this morning for NCZ001-
     018.
     Wind Advisory until noon EST today for NCZ003-019.
WV...High Wind Warning until noon EST today for WVZ508.
     Cold Weather Advisory until 10 AM EST this morning for WVZ508.
     Wind Advisory until noon EST today for WVZ042>044-507.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG
Hazardous weather outlook, Dec 30, 2:23 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
223 AM EST Tue Dec 30 2025

VAZ013-014-WVZ042>044-507-310730-
Pulaski-Montgomery-Mercer-Summers-Monroe-Eastern Greenbrier-
223 AM EST Tue Dec 30 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills Tuesday and Wednesday morning could drop into the single
digits above and below zero, especially in the higher mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-310730-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
223 AM EST Tue Dec 30 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-310730-
Western Greenbrier-
223 AM EST Tue Dec 30 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is possible on Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ011-016>020-022>024-310730-
Alleghany NC-Giles-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-
223 AM EST Tue Dec 30 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills Tuesday and Wednesday morning could drop into the single
digits above zero, especially in the higher mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ032>035-310730-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
223 AM EST Tue Dec 30 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-310730-
Ashe-Watauga-Grayson-
223 AM EST Tue Dec 30 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-012-310730-
Tazewell-Smyth-Bland-Wythe-
223 AM EST Tue Dec 30 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 30, 12:19 AM EST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1219 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     Non-Tstm Wnd Gst 3 E Byllesby            36.79N 80.88W
12/29/2025  M66 MPH          Carroll            VA   Mesonet

            KVAWOODL41.

&&
Local storm report, Dec 30, 12:25 AM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1225 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Non-Tstm Wnd Gst 1 E Piney Creek         36.55N 81.28W
12/29/2025  M65 MPH          Alleghany          NC   Mesonet

            KNCPINEY4.

&&
Local storm report, Dec 30, 12:29 AM EST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1229 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Non-Tstm Wnd Gst 1 NNE West Jefferson    36.41N 81.50W
12/29/2025  M64 MPH          Ashe               NC   Mesonet

            KNCWESTJ6.

&&
Local storm report, Dec 30, 12:34 AM EST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1234 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     Non-Tstm Wnd Gst 1 NNW Aho               36.18N 81.62W
12/29/2025  M53 MPH          Watauga            NC   Mesonet

            KNCBOONE246.

&&
Local storm report, Dec 30, 12:40 AM EST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1240 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     Non-Tstm Wnd Gst 2 W Cave Spring         37.23N 80.04W
12/29/2025  M52 MPH          Roanoke            VA   Mesonet

            KVAROANO450.

&&
Local storm report, Dec 30, 12:50 AM EST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1250 AM EST Tue Dec 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Non-Tstm Wnd Gst 1 SE Boone              36.20N 81.65W
12/30/2025  M66 MPH          Watauga            NC   AWOS

            AWOS station KTNB.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Greenbrier

When
December 30, 3:32 AM EST
Where
Eastern Greenbrier forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Gusts to 64 mph were measured by equipment during the early morning hours on the 30th at Alderson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305394.